Community Sound Bites: Neonatal Abstinence Syndrome

Skip to Content

Neonatal Abstinence Syndrome (NAS)

Make a difference by making a donation today.

2016 Investment

Last year, we provided $810,624 in unreimbursed care to support the needs of 56 newborns experiencing Neonatal Abstinence Syndrome.

Since 2004, we have seen a large increase in the number of babies born exposed to both prescription medications and illegal drugs. In 2004, five babies were born with exposure to both, and it is expected that in 2017, that more than 90 babies will be born with exposure, needing comprehensive, hospital care for drug withdrawal following birth.

Neonatal Abstinence Syndrome is a condition which affects a baby’s central nervous system, gastro-intestinal, respiratory and autonomic systems. It occurs as a result of an abrupt end to opiate use as when occurs with the birth of a child from a mom who has been using this type of substance. Physical and mental symptoms occur to the newborn during the abrupt termination of substance use and may present themselves between 12 hours to 3 days of life. If abrupt withdrawal is allowed to occur or without identifying the need for necessary intervention, seizures, loss of oxygen to the brain, brain damage and death of the newborn may occur.

Care for this young population can last up to 3 months with babies needing round-the-clock care in the pediatric department.